HIV Prevention and Testing > Am I Infected?

Question about HIV/AIDS - candida esophagitis

(1/1)

jlee06:
Hey..Not sure where to get started.  But for the past year and a half I've been going through bouts of diahrea/loose stool as well as about 4-5 cases of colds/fevers.  I got back with my ex-girfriend around that time and knew she had sexual relations with another man during our time apart.  I tested for HIV a year ago and that test came up negative.

Now a little more then a month ago I started having digestive problems that was first brought on by a high fever.  Ever since then my bowel movement has been strange - diahrea/constipation/undigested food, etc.  I went to a local HIV clinic and took the Orasure test and my result again was negative.  A week later, I went to a GI Dr.  and he found that I had candida esophagitis.  I took 5 days worth of levequin and metrazondynal a week before my endoscopy.  I went to several physicians and they were as perplexed as my GI Dr. - candida in the esophagus should not have been caused by only 5 days of antibiotic therapy.  Now I'm awaiting a third blood test...

I have several questions that hopefully can be answered..

1) How accurate or reliable is the Orasure test?
2) Can candida esophagitus be caused by only 5 days of antibiotics?
3) I understand candida in the esophagus is more of a late stage symptom...so my blood test last year should have been positive right?
4) Should I be tested for HIV type 2?  And how and where can i get tested?  The man that my partner had sexual relations with was in the Navy so I'm sure he has been to other parts of the world...

Thanks for your help..It is greatly appreciated

jkinatl2:
1) very. Its one of the most sensitive tests around.
2) Yes.
3) You are more or less correct. I have had candida in the esophagus, and I'm going to outlive you and all the rest of these puny humans.
4) No, the current tests detect both HIV 1 and 2. There ARE specific, and expensive tests that delve more deeply into the HIV 2 detection (namely those strains that have maybe a hundred known cases in the world) but if you have that kind of money to throw around, I take PayPal :)

Seriously. This is not an HIV situation. While unusual for a 5 day course of antibiotics to produce massive thrush, you need to know that levequin is an EXTREMELY powerful antibiotic. That isn't at all like ampicillin and stuff. They use it to treat Brown Recluse spider bites! Your other stated antibiotic, metrazondynal, did not come up on a search - you sure you spelled it right?

Regardless, the levequin alone can cause thrush.

Antibiotics some doctors use today are WAY beyond overkill. And the body reacts to that with, among other things, side effects like thrush. Perhaps it is because many GI bugs are multi-antibiotic resistant? I dunno. But we are seeing WAY more thrush in adults taking antibiotics nowadays than before. Me, I blame antibacterial soap. And, of course, Pat Robertson.

Andy Velez:
Jonathan has eloquently responded to your questions and concerns.

What is not clear to me from what you have reported is whether you and your gf are having unprotected intercourse. If she had same with the other guy, then she should get tested for HIV. You should be using condoms everytime until such time as you two are in a securely monogamous relationship in which both partners have tested negative.

Nothing you are reporting symtomwise leads me to think this is an HIV situation, but I am a very strong advocate of using condoms until partners have both confirmed their negative status.

Call me cautious.

Cheers,

Navigation

[0] Message Index

Go to full version